My mother has been diagnosed with erythema multiforme. She has a rash (bump like bites on her legs). But nothing I see talks about swelling of hands as a symptom - which she also has (no rash on hands). On a sidenote she was recently diagnosed with renal artery stenosis, so I wonder if this isn't a vascular issue.
Erythema multiforme is a type of hypersensitivity reaction that occurs in response to medications, infections, or illness. Medications associated with erythema multiforme include sulfonamides, penicillins, barbiturates, and phenytoin. Associated infections include herpes simplex and mycoplasma infections. The exact cause is unknown. The disorder is believed to involve damage to the blood vessels of the skin with subsequent damage to skin tissues.
Are there other signs or symptoms present? A skin lesion biopsy and microscopic examination may be helpful to differentiate erythema multiforme from other disorders.
Moist compresses applied to skin lesions and antihistamines to control the itching may help.
Was there a previous injury to the hands? Swelling of the hands may also be due to : hand injury, carpal tunnel syndrome, hypothyroidism, axillary vein thrombosis or as part of general body swelling.
It is best to see your doctor for further evaluation and management. Take care and keep us posted.
my 4yo son has just developed a rash that is said to erythema multiforme. i have no idea what it is and why it just appeared. i have looked it up and there seems to no real answers on how to treat it and is he going to have this through out his life???
im also sorry but i dont really know how to use this site and only want some answers.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.